A renewed effort to vaccinate service members fighting the global war on terrorism has brought new diagnostic challenges. Vaccinations not generally given to the public are routinely given to service members when they deploy to various parts of the world. Examples include anthrax, yellow fever, Japanese encephalitis, rabies, polio, and smallpox. Every vaccination has potential for adverse effects (AEs), which can range from mild to severe life-threatening complications. These AEs often go unrecognized and untreated because physicians are not routinely screening for vaccination administration.
Smallpox (Variola major) was successfully eradicated in 1977 due to worldwide vaccination efforts.1 However, the threat of bioterrorism has renewed mandatory smallpox vaccinations for high-risk individuals, such as active-duty military personnel.1,2 A notable increase in myopericarditis has been reported with the new generation of smallpox vaccination, ACAM2000.3 We present a case of a 27-year-old healthy male who presented with chest pain and diffuse ST segment elevations consistent with myopericarditis after vaccination with ACAM2000.
A healthy 27-year-old soldier presented to the emergency department with sudden, new onset, sharp-stabbing, substernal chest pain, which was made worse with lying flat and better with leaning forward. Vital signs were unremarkable. He recently enlisted in the US Army and received the smallpox vaccination about 11 days before as part of a routine predeployment checklist. The patient reported he did not have any viral symptoms, such as fever, chills, nausea, vomiting, diarrhea, shortness of breath, sore throat, rhinorrhea, or sputum production. He also reported having no prior illness for the past 3 months, sick contacts at home or work, or recent travel outside the US. He reported no tobacco use, alcohol use, or illicit drug use. The patient’s family history was negative for significant cardiac disease.
A physical examination was unremarkable. The initial laboratory report showed no leukocytosis, anemia, thrombocytopenia, electrolytes derangement, abnormal kidney function, or abnormal liver function tests. Initial troponin was 0.25 ng/mL, erythrocyte sedimentation rate (ESR) was 40 mmol/h and C-reactive protein (CRP) was 120.2 mg/L suggestive of acute inflammation. A urine drug screen was negative. D-dimer was < 0.27. An electrocardiogram (ECG) showed diffuse ST segment elevation (Figure 1). An echocardiogram showed normal left ventricle size, and function with ejection fraction 55 to 60%, normal diastolic dysfunction, and trivial pericardial effusion. Magnetic resonance imaging (MRI) showed increased T2 signal intensity of the myocardium suggestive of myopericarditis (Figure 2). A computed tomography (CT) angiogram of the coronary arteries showed no significant stenosis.
The patient was treated with ibuprofen for 2 weeks and colchicine for 3 months, and his symptoms resolved. He followed up with an appointment in the cardiology clinic 1 month later, and his ESR, CRP, and troponin results were negative. A limited echocardiogram showed ejection fraction 60 to 65%, no regional wall motion abnormalities, normal diastolic function, and resolution of the pericardial effusion.
Smallpox was a major worldwide cause of mortality; about 30% of those infected died because of smallpox.2,4,5 Due to a worldwide vaccination effort, the World Health Organization declared smallpox was eradicated in 1977.2,4,5 However, despite successful eradication, smallpox is considered a possible bioterrorism target, which prompted a resurgence of mandatory smallpox vaccinations for active-duty personnel.2,5